Alert archive / South Dakota / Tornado Warnings in 2006

Tornado Warning 3, NWS Aberdeen, SD

June 24, 2006Hyde County, McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 24, 2006, 6:41 PM CDT for Hyde County, McPherson County, South Dakota. It was in force for 61 days. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 6:41 PM CDT (23:41 UTC)
Expired
Aug 24, 2006, 5:45 PM CDT
In force
61 days
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hyde County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:10 PM CDTTSTM WND GST 701 N Highmore, SDESTIMATED WIND GUST OF 70 TO 80 MPH. ALSO DIME SIZE HAIL WAS REPORTED.
Aug 17, 10:58 PM CDTHAIL 0.7514 N Holabird, SD
Aug 20, 8:00 PM CDTHAIL 117 N Holabird, SD
Aug 24, 5:10 PM CDTTORNADO16 Nnw Highmore, SD
Aug 24, 5:29 PM CDTHAIL 118 Nnw Highmore, SD
Aug 24, 5:35 PM CDTTORNADO5 N Highmore, SDTORNADO WAS ON THE GROUND FROM 533 PM CDT TO 535 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 242341
TORABR
SDC069-250015-
/O.NEW.KABR.TO.W.0003.060624T2341Z-060625T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 637 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 21 MILES
  NORTHWEST OF HIGHMORE...MOVING SOUTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  HIGHMORE AROUND 705 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4486 9968 4465 9967 4437 9931 4466 9932

$$
MOHR
5 follow-up statements
000 
WWUS53 KABR 250001
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT SAT JUN 24 2006

SDC069-250015-
/O.CON.KABR.TO.W.0003.000000T0000Z-060625T0015Z/
HYDE SD-
702 PM CDT SAT JUN 24 2006

...A TORNADO WARNING CONTINUES FOR HYDE COUNTY UNTIL 715 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HIGHMORE...MOVING
SOUTHEAST AT 40 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

LAT...LON 4466 9947 4457 9959 4437 9931 4458 9932

$$
MOHR
000 
WWUS53 KABR 250018
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SAT JUN 24 2006

SDC069-250028-
/O.EXP.KABR.TO.W.0003.000000T0000Z-060625T0015Z/
HYDE SD-
718 PM CDT SAT JUN 24 2006

...THE TORNADO WARNING FOR HYDE COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 716 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4466 9947 4457 9959 4437 9931 4458 9932

$$
MOHR
000 
WFUS53 KABR 242156
TORABR
SDC089-242245-
/O.NEW.KABR.TO.W.0003.060824T2156Z-060824T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  EUREKA...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  EUREKA AROUND 510 PM CDT...
  HILLSVIEW AROUND 515 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4593 9971 4563 9971 4563 9936 4593 9938

$$
TARVER
000 
WWUS53 KABR 242207
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT THU AUG 24 2006

SDC089-242245-
/O.CON.KABR.TO.W.0003.000000T0000Z-060824T2245Z/
MCPHERSON SD-
507 PM CDT THU AUG 24 2006

...A TORNADO WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL 545 PM
CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES WEST OF
HILLSVIEW...OR 7 MILES SOUTHWEST OF EUREKA...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  EUREKA BY 515 PM CDT
  HILLSVIEW BY 525 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4593 9971 4563 9971 4563 9943 4593 9944

$$
TARVER
000 
WWUS53 KABR 242222
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
521 PM CDT THU AUG 24 2006

SDC089-242245-
/O.CON.KABR.TO.W.0003.000000T0000Z-060824T2245Z/
MCPHERSON SD-
521 PM CDT THU AUG 24 2006

...A TORNADO WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL 545 PM
CDT...

AT 519 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A 
TORNADO.  THIS TORNADO WAS LOCATED NEAR HILLSVIEW...OR 8 MILES SOUTH 
OF EUREKA...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN MCPHERSON COUNTY AT 540 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4587 9963 4561 9971 4561 9941 4580 9936

$$
TARVER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:05 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 24, 3:05 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT SAT JUN 24 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FAIRLY ACTIVE MORNING WILL MAKE FOR A SHORT DISCUSSION.  MODELS ARE
AGAIN IN PRETTY FAIR AGREEMENT. SHORT TERM CONCERN IS WITH
PRECIPITATION CHANCES AND COVERAGE TONIGHT.  CURRENT WSR-88D SHOWS
AN AREA OF CONVECTION MOVING SOUTH ALONG THE MISSOURI RIVER IN NORTH
DAKOTA.  THERE IS A SECOND AREA OF CONVECTION IN EASTERN NORTH
DAKOTA THAT WILL LIKELY AFFECT THE NORTHEAST PART OF THIS FORECAST
AREA.  WHILE DYNAMICS ARE NOT IMPRESSIVE EXPECT THERE WILL BE
ISOLATED SEVERE REPORTS WITH THIS.  SURFACE BASED CAPE VALUES ARE ON
THE ORDER OF 1000 J/KG WITH BULK SHEAR OF 25-30 KTS.  EXPECT A BOOST
FROM STRONG UPPER TROUGH ROTATING DOWN THE BACKSIDE OF THE UPPER H5
LOW NEAR HUDSON BAY.  NAM MODEL SUGGESTS STRENGTHENING H7 UPPER WAVE
CLOSING OFF OVER EASTERN NORTH DAKOTA THIS EVENING AND CONTINUEING
TO MOVE SOUTHEAST.  THIS WILL HELP FORM AN INVERTED TROUGH AT THE
SURFACE BY AROUND MIDNIGHT TONIGHT.  HAVE INCLUDED A CHANCE OF
THUNDERSTORMS ROTATING WITH THIS SYSTEM THROUGH TONIGHT.  HIGH
PRESSURE BUILDS IN AT THE SURFACE BEHIND THIS SYSTEM AND THE NEXT
CHANCE OF THUNDERSTORMS WILL BE MONDAY AFTERNOON AS ANOTHER UPPER
WAVE ROTATES THROUGH THE AREA.  A COLD FRONT WILL MOVE ACROSS LATE
MONDAY AND BRING A CHANCE OF THUNDERSTORMS AIDED BY AFTERNOON
HEATING.  MOISTURE WILL BE AN ISSUE BUT AS WITH TODAY WILL LIKELY BE
SUFFICIENT.

.LONG TERM...WEDNESDAY THROUGH FRIDAY
NO MAJOR CHANGES TO ONGOING FORECAST. STILL SOME CONCERN ABOUT TROF
PASSAGE FROM HUDSON BAY VORTEX WEDNESDAY. ENSEMBLES SUPPORT MOST OF
ENERGY EAST OF AREA BY 12 UTC WEDNESDAY. THIS LEAVES COOLER AIR
ALOFT WITH STEEPER LAPSE RATES AND POSSIBLE SHOWERS WITH SURFACE
HEATING. WITH NOTHING SPECIFIC TO POINT TO FOR FORCING OTHER THAN
ENOUGH SURFACE HEATING...WILL CONTINUE DRY FOR WEDNESDAY AND WILL
MONITOR THE STRENGTH OF THE COLD AIR AS PERIOD GETS CLOSER.

OTHERWISE...PATTERN REMAINS STAGNANT WITH A RIDGE WEST TROF EAST SET
UP. THIS LEADS TO A SURFACE HIGH REMAINING IN THE VICINITY OF THIS
FORECAST AREA THROUGHOUT THE PERIOD. WITH THE CANADIAN AIR MASS IN
PLACE...SHOULD NOT WARM UP TOO MUCH AND NO SOUTHERLY FLOW APPEARS TO
BRING WARMER AIR THIS FAR NORTH. TEMPS WILL REMAIN NEAR CLIMATOLOGY
OR EVEN SLIGHTLY BELOW WEDNESDAY...WITH WARMER AIR FINALLY APPEARING
IN CENTRAL SOUTH DAKOTA BY NEXT WEEKEND.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HARDING
Hazardous weather outlook, Jun 24, 5:18 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT SAT JUN 24 2006

SDZ003-015-033>035-045-048-051-251030-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
518 AM CDT SAT JUN 24 2006 /418 AM MDT SAT JUN 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-036-037-251030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
518 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WAVE WILL DROP SOUTHEAST OUT OF CANADA TODAY INTO
TONIGHT. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
WEST CENTRAL MINNESOTA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
AS A COLD FRONT DROPS THROUGH CENTRAL AND NORTHEAST SOUTH
DAKOTA...AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 24, 12:58 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NE ALTAMONT           44.89N 96.62W
06/24/2006  E1.00 INCH       DEUEL              SD   PUBLIC

&&

SKEEFE
Local storm report, Jun 24, 2:10 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
210 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             2 NE STOCKHOLM          45.12N 96.77W
06/24/2006  E0.88 INCH       GRANT              SD   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND

1211 PM     HAIL             HAZEL                   44.76N 97.38W
06/24/2006  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

1215 PM     HAIL             1 SE STRANDBURG         45.03N 96.75W
06/24/2006  E1.00 INCH       GRANT              SD   TRAINED SPOTTER

1227 PM     HAIL             4 E HAYTI               44.66N 97.12W
06/24/2006  E0.88 INCH       HAMLIN             SD   TRAINED SPOTTER

1230 PM     HAIL             5 NE ALTAMONT           44.89N 96.62W
06/24/2006  E1.00 INCH       DEUEL              SD   PUBLIC

&&

SKEEFE
Local storm report, Jun 24, 6:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          3 WSW GETTYSBURG        44.99N 100.01W
06/24/2006                   POTTER             SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT A TORNADO ON THE GROUND 3 WEST 1
            SOUTH OF GETTYSBURG

&&

SDOERI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:24 PM CDTSevere Thunderstorm WarningABRBuffalo21 min
Jun 24, 11:52 AM CDTSevere Thunderstorm WarningABRGrant38 min
Jun 24, 12:18 PM CDTSevere Thunderstorm WarningABRDeuel42 min
Jun 24, 12:27 PM CDTSevere Thunderstorm WarningABRHamlin18 min
Jun 24, 5:29 PM CDTSevere Thunderstorm WarningABRDewey46 min
Jun 24, 5:48 PM CDTTornado WarningABRCampbell, Dewey, Potter61 days
Jun 24, 6:21 PM CDTTornado WarningABRSully61 days

Nearby

Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.